Colorado, 2021

Damaging Winds in Colorado, August 6, 2021

August 6, 2021 · NWS GJT · 6 events in 4 counties and zones

A midlevel shortwave trough trekked across the region. This feature tapped into residual moisture to produce scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A midlevel shortwave trough trekked across the region. This feature tapped into residual moisture to produce scattered showers and thunderstorms. The stronger storms produced gusty winds in excess of 58 mph across portions of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 10:34 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 6, 10:34 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 AM MDT Fri Aug 6 2021

.SHORT TERM...(Today through Saturday)
Issued at 446 AM MDT Fri Aug 6 2021

As mentioned in previous discussions a Pacific trough moving over
the Great Basin early this morning has forced the mid-level high
pressure ridge east of the area. Lift ahead of the approaching
trough has resulted in scattered clouds above 20,000 ft ASL.
Models remained consistent in moving the trough axis eastward
over western Utah this afternoon. The pressure gradient increases
as the cold front associated with this system moves to northeast
Utah late this afternoon generating strong southwest winds across
the forecast area. In addition, dynamic forcing coinciding with
peak heating is expected to generate scattered high based showers
and thunderstorms over the higher terrain. Given strength of the
steering winds aloft, developing storms will be fast moving and
the dry subcloud layer will limit the amount of rainfall which
reaches the ground. Therefore, the threat of localized heavy rain
producing excessive runoff or debris/mud flows is low. Meanwhile,
the change in flow to the southwest will begin to erode smoke
coverage across the region today.

The trough axis moves to the Continental Divide late tonight and
subsidence on the backside of this system combined with diurnal
cooling is expected to bring an end to shower/thunderstorm
activity this evening. Winds will decrease in the evening as
mixing depth decreases with a shift in direction to the northwest
with frontal passage. Subsidence continues Saturday as a shallow
shortwave ridge develops in the wake of the trough which will
yield an inversion aloft. Cooler temperatures, drying and the
inversion are expected to inhibit moist convection Saturday, so
quiet conditions are expected to prevail.

Above normal temperatures persist today ahead of the approaching
cold front. It's unlikely the front will reach northeast Utah
before temperatures peak, so don't expect any significant changes
in afternoon highs. However, clearing later tonight combined with
cold air advection should yield cooler than normal morning lows
and near, or a little below normal highs Saturday afternoon.

.LONG TERM...(Saturday night through Thursday)
Issued at 446 AM MDT Fri Aug 6 2021

Conditions could be a bit breezy across the north Sunday as
another weak shortwave associated with an upper level trough
moves across the Intermountain West and Northern Rockies. This
trough stays north of us with dry conditions expected into early
next week with above normal temperatures returning Sunday and
beyond.

Previous model runs were hinting at potential return of monsoonal
moisture mid to late next week. However, latest model guidance and
ensembles seem to favor a ridge of high pressure building back over
the region or further west over the Great Basin, with moisture
becoming suppressed to the south of the Four Corners, pooling in
Arizona and New Mexico. This is likely due to the trough moving
across the Intermountain West and Northern Rockies, helping
suppress the high farther south and west. Regardless, the best
potential for any convection may be across the southern mountains
and up the southern/central Divide mid to late next week, as some
moisture tries to sneak in under the high, but most areas look to
remain dry. Low confidence in potential moisture return as there
are still differences in placement of the high and subtle features
that would trigger convection. Sticking with the ensembles which
favor the ridge of high pressure maintaining its position over the
Great Basin and drier conditions with isolated afternoon
convection favoring high terrain along the divide.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM MDT Fri Aug 6 2021

Strong, gusty winds are expected for all TAF sites this afternoon
and into the evening hours as a disturbance swings through.
Increasing clouds are also expected through the afternoon, along
with some showers and thunderstorms for mountain TAF sites. The
main threat with any storms that do form will be erratic, gusty
outflow winds. Winds and clouds will decrease overnight. Tomorrow
will see clear skies and winds following typical terrain driven
patterns. VFR conditions will prevail for the next 24 hours.

&&

.FIRE WEATHER...
Issued at 446 AM MDT Fri Aug 6 2021

Conditions shift today with strong prefrontal winds developing
across much of the region by midday. In combination with already
drying low levels, critical conditions will be reached for areas
with susceptible fuels. Therefore, Red Flag Warnings for the
areas determined critical in coordination with fuel specialists
will continue. Winds taper off by 8 PM MDT with a wind shift to
the northwest occurring with frontal passage overnight.

Through the weekend, localized fire weather conditions may recur
each afternoon while high pressure remains suppressed to the
south and a series of troughs pass north of the region.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ490.

&&

SHORT TERM...NL
LONG TERM...MDA
AVIATION...BGB
FIRE WEATHER...TGJT
Hazardous weather outlook, Aug 6, 3:53 AM MST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MDT Fri Aug 6 2021

COZ001>014-017>023-UTZ022>025-027>029-071100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MDT Fri Aug 6 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Hot and dry conditions combine with strong southwest winds today
leading to critical fire weather conditions across northwest and
west-central Colorado and east-central Utah. A Red Flag Warning
remains in effect for those areas from noon to 8 PM this evening.
In addition, scattered showers and thunderstorms will develop
this afternoon, though mainly over the mountains. Relatively fast
moving, high based storms are unlikely to generate heavy rain, so
the flash flood and mud/debris slide potential is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Precipitation chances remain low this weekend through the middle
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 11:04 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1204 PM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     NON-TSTM WND GST DOUGLAS PASS            39.60N 108.81W
08/06/2021  M45 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&

LTB

The radar

The Grand Junction radar (KGJX), 171 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
August 6, 11:57 AM MST
Where
Moffat County, (Cag)craig/Moffat Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.500, -107.520

A peak wind gust of 58 MPH was measured by the automated weather station at the Craig-Moffat County Airport.

Thunderstorm Wind, Eagle

When
August 6, 12:14 PM MST
Where
Eagle County, 0.69 mi N of Dowd
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.610, -106.450

A peak wind gust of 58 MPH was measured by the automated Mesonet weather station 1 mile north of Dowd.

Thunderstorm Wind, Moffat

When
August 6, 1:28 PM MST
Where
Moffat County, (Cag)craig/Moffat Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.500, -107.520

A peak wind gust of 60 MPH was measured by the automated weather station at the Craig-Moffat County Airport.

Thunderstorm Wind, Garfield

When
August 6, 1:54 PM MST
Where
Garfield County, 0.53 mi W of Douglas Pass
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.600, -108.810

A peak wind gust of 64 MPH was measured by the automated Mesonet weather station at Douglas Pass.

Thunderstorm Wind, Moffat

When
August 6, 4:01 PM MST
Where
Moffat County, (Cag)craig/Moffat Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.500, -107.520

A peak wind gust of 66 MPH was measured by the automated weather station at the Craig-Moffat County Airport.

Thunderstorm Wind, Rio Blanco

When
August 6, 6:53 PM MST
Where
Rio Blanco County, Meeker Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.050, -107.880

A peak wind gust of 58 MPH was measured by the automated weather station at the Meeker Coulter Field Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965551, 965552, 965555, 965554, 967179, 965556.